Kentucky, 2016

Flash Flooding and Flooding in Kentucky, March 9 to 10, 2016

March 9 to 10, 2016 · NWS PAH · 10 events in 7 counties and zones

A multi-day heavy rain event occurred from the 8th to the 15th. The heaviest rounds of showers and storms occurred on the 8th, 9th, and 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A multi-day heavy rain event occurred from the 8th to the 15th. The heaviest rounds of showers and storms occurred on the 8th, 9th, and 10th. Parts of western Kentucky received 4 to 6 inches of rain. A deep upper-level low became stationary over Mexico, pumping warm and moist air northward into the central United States. This moisture was squeezed out by a slow-moving cold front that drifted east across Missouri and Illinois. Numerous roads flooded across western Kentucky, and the south fork of the Little River exceeded flood stage at Hopkinsville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 9, 3:18 PM CST, 48 minutes earlier.

Area forecast discussion, Mar 9, 3:18 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
318 PM CST WED MAR 9 2016

.SHORT TERM...(This evening through Friday night)
Issued at 318 PM CST WED MAR 9 2016

Average confidence in the short term due to so-so model agreement
and lack of continuity.

Rain from the well advertised excessive precipitation event should
continue to spread northeastward across the entire area tonight.
Models still not in the best agreement regarding the axis of
greatest rainfall. For days models have indicated the greatest
threat area for excessive rainfall to be the northwestern half of
our CWA. Now that the event has begun to unfold, it appears that the
axis may very well shift slightly farther south and east. With a
surface boundary just to the north and west, plenty of deep
moisture, and periodic impulses of upper level energy lifting
northward across the region from the upper low over Old Mexico, most
areas are going to see rain off and on this afternoon and tonight.
With models still not in the best agreement, not planning to cancel
any portions of the Flash Flood Watch at this time.

The scenario will show very little change on Thursday, so widespread
rain will be commonplace. Thursday night models continue to show a
short wave moving eastward out of the central plains impinging on
the northern periphery of the precipitation shield thereby
supressing it a bit to the south and east. Precipitation chances
will not disappear Thursday night, but probabilities will be reduced.

With the aforementioned frontal boundary stalled just to the south
of our CWA, precipitation chances will not go away on Friday.
Precipitation chances begin to ramp up Friday night as the
aforementioned upper begins to lift northward and pushes the frontal
boundary back across our CWA.

Areas of instability are somewhat patchy and limited through the
period so thunder chances move around in each period accordingly.

Based on the latest model guidance, precipitation totals for the
event have been lowered over the western sections and increased
over the eastern sections.

Temperatures will remain well above normal through the period.

.LONG TERM...(Friday night through Wednesday)
Issued at 310 AM CST WED MAR 9 2016

Although the day to day PoP/QPF placement will vary at
a mesoscale level from Friday night through Sunday night with
waves of shortwave energy (i.e. differential vorticity and thermal
gradients (both horizontal and vertical) around the closed low,
the larger hemispheric pattern will be the main driving force for
weather in the extended forecast period.

The overall northern hemispheric pattern is most indicative of a
slowly progressive stable five wave pattern, with average system
speed around the classic 700 mb mean of 15 knots. Therefore,
allowing for minor diurnal variances in the speed and motion of
individual waves rotating around the closed Texas low ejecting into
north central U.S. over the weekend, ridging should develop from the
west over the WFO PAH forecast area Monday and Tuesday, with another
trough moving in next Wednesday. The numerical model ensembles may
provide the best overall framework for the movement of the weather
systems this weekend.

With mean southerly flow in place, little in the way of significant
cold air intrusion into the closed low and mean trough will take
place in the extended period, allowing for above normal (a
positive 10 to 20 degree departure) temperatures.

From a forecast perspective, it will be a nightmare to pin down the
exact time and location of precipitation chances through the
weekend. However, given the variability in PoP and QPF, this
scenario should limit the potential for widespread heavy rainfall.

&&

.AVIATION...
Issued at 1220 PM CST WED MAR 9 2016

Expect gradually lowering cigs through the period, with MVFR/IFR
cigs and VFR vsbys prevailing this afternoon. The latest model
guidance suggests conditions deteriorating into IFR/LIFR cigs and
MVFR vsbys tonight and continuing into the morning hours as shower
coverage and intensity increase. Uncertainty lingers in the timing
of the LIFR cigs overnight as the front's progression has been
difficult for the models to agree on. Will monitor and make
adjustments as needed. Winds will be AOB 10 kts, with the
exception of gusts near KOWB over the next few hours, and will
become variable overnight as the aforementioned front begins its
passage through the local area.

&&

.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch through Thursday afternoon for ILZ075>078-
     080>094.

MO...Flash Flood Watch through Thursday afternoon for MOZ076-086-087-
     100-107>112-114.

IN...NONE.
KY...Flash Flood Watch through Thursday afternoon for KYZ001>005.

&&

SHORT TERM...JP
LONG TERM...KES
AVIATION...BP2
Hazardous weather outlook, Mar 9, 3:35 PM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
335 PM CST WED MAR 9 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
335 PM CST WED MAR 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS...AS WELL AS THE MISSISSIPPI RIVER COUNTIES IN
WEST KENTUCKY THROUGH TONIGHT. PLEASE REFER TO THE FLASH FLOOD
WATCH PRODUCT FOR DETAILS. A FEW THUNDERSTORMS WILL BE POSSIBLE TO
THE EAST OF THE WATCH AREA...BUT ANY HEAVY RAINFALL WILL BE VERY
LOCALIZED AND SHOULD NOT POSE A THREAT OF FLOODING THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FLASH FLOOD WATCH WILL CONTINUE THROUGH THE DAY THURSDAY OVER
ALL OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS...AS WELL AS THE
MISSISSIPPI RIVER COUNTIES OF WEST KENTUCKY. PLEASE REFER TO THE
FLASH FLOOD WATCH PRODUCT FOR ADDITIONAL DETAILS. TO THE EAST OF
THE WATCH OVER SOUTHWEST INDIANA AND WEST KENTUCKY...MORE
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY AND
POSSIBLY INTO THURSDAY EVENING...BUT WITH NO MAJOR FLOODING
IMPACTS EXPECTED AT THIS TIME.

BEYOND THURSDAY THUNDERSTORMS ARE POSSIBLE OVER ALL OR PART OF
THE OUTLOOK AREA THROUGH MONDAY. LIGHTNING AND LOCALLY HEAVY
RAINFALL WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY HEAVY RAINFALL AND RESULTANT FLOODING
PROBLEMS...ESPECIALLY TONIGHT AND THURSDAY.

JP

The radar

The Paducah radar (KPAH), 44 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

7 flood, 3 flash flood. Local standard time, as filed.

Flood, Marshall

When
March 9, 4:06 PM CST to March 10, 8:00 AM CST
Where
Marshall County, 1.46 mi NNE of Tatumsville to 1.51 mi E of Briensburg
Cause
Heavy Rain
Reported by
Public
Coordinates
36.951, -88.294

Several roads were closed in flood-prone areas. Water was over several parts of a county road between Briensburg and Tatumville. A mesonet site near Benton measured 3.25 inches in 24 hours.

Flash Flood, Graves

When
March 9, 7:30 PM CST to March 10, 4:00 AM CST
Where
Graves County, 2.41 mi WNW of Water Vly to 0.93 mi WSW of Baltimore
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
36.578, -88.842

Fire personnel reported severe flooding along an estimated 100-foot stretch of U.S. Highway 45 northbound near Water Valley. Kentucky Highway 58 was closed at the Hickman County line.

Flash Flood, Fulton

When
March 9, 8:17 PM CST to March 10, 4:00 AM CST
Where
Fulton County, 1.99 mi NNW of Sassafras Ridge to 0.94 mi E of Dodd
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.575, -89.348

Several roads were closed or water-covered in Fulton County. Kentucky Route 94 was closed from mile markers 7 to 11.

Flash Flood, Carlisle

When
March 9, 10:15 PM CST to March 10, 12:15 AM CST
Where
Carlisle County, 4.61 mi ENE of Cunningham to 4.2 mi N of Magee Spgs
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.949, -88.805

Kentucky Highway 1628 was closed from the 3 to 4 mile marker. Kentucky Highway 1820 was closed from the 1 to 3 mile marker. Both roads were flooded by backwater from Mayfield Creek.

Flood, Carlisle

When
March 10, 12:15 AM CST to 6:00 PM CST
Where
Carlisle County, Bardwell to 1.32 mi E of Cunningham
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.870, -89.020

The flash flooding on the previous evening evolved into a flood event during the early morning hours of the 10th. U.S. Highway 62 was closed in the West Fork Creek area between Bardwell and Kentucky Highway 121. Parts of Kentucky Highways 1628 and 1820 were also closed.

Flood, Fulton

When
March 10, 4:00 AM CST to 3:00 PM CST
Where
Fulton County, 1.37 mi SSE of Fulton to 1.2 mi ESE of Fulton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.503, -88.856

The flash flood event from the previous evening evolved into a longer-term flood event. At Fulton, Harris Fork Creek exceeded its capacity and caused minor street flooding. Kentucky Highway 307 was closed in downtown Fulton. A trained spotter measured 4.25 inches in 24 hours in Fulton.

Flood, Graves

When
March 10, 4:00 AM CST to 4:00 PM CST
Where
Graves County, Baltimore to 2.95 mi NNW of Farmington
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.680, -88.800

The flash flood event from the previous evening evolved into a longer-term flood event. Floodwaters closed parts of Kentucky Highways 58 and 97. Kentucky Highway 1283 was closed just off Kentucky Highway 58.

Flood, Calloway

When
March 10, 7:00 AM CST to 7:00 PM CST
Where
Calloway County, Almo to 1.56 mi W of Almo
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.700, -88.270

Minor flooding of the Clarks River resulted in the closure of some secondary roads near the river. Rain gage reports indicated between 3 and 4 inches fell over much of the county in 24 hours. A trained spotter in Murray measured 4.47 inches in 36 hours.

Flood, Webster

When
March 10, 2:00 PM CST to 8:00 PM CST
Where
Webster County, 1.52 mi NW of Stanhope to 1.94 mi ENE of Hearin
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.465, -87.690

Flooding of Crab Orchard Creek closed Route 270. Rainfall amounts from 1 to 3 inches were observed over 24 hours.

Flood, Christian

When
March 10, 5:00 PM CST to 11:50 PM CST
Where
Christian County, 0.4 mi NW of Hopkinsville to 1.4 mi N of Hopkinsville Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
36.854, -87.485

Minor flooding of the south fork of the Little River occurred. There was some minor flooding of streets. Low-lying farmland was inundated. A trained spotter in Gracey measured 4.20 inches in 48 hours.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620476, 620472, 620474, 620964, 620488, 620479, 620487, 620485, 620486, 620327.